Effexor® (venlafexine) can be a tremendously helpful medication for treating conditions like depression and anxiety. However, it also known for fairly severe and troubling side effects occurring when the drug is discontinued. In fact, some medical literature contends that a missed dose has been enough to cause Effexor® withdrawal symptoms, which include troubling things like nausea, diarrhea and “brain-zapping,” an electric shock type sensation that appears to originate in the head.
There continues to be complaints about the fact that patients may not be adequately informed regarding what will occur when Effexor® is discontinued, when they are first offered it as a treatment for depression. Websites exist that are devoted to complaints or comments regarding a host of symptoms that occurred when people stopped Effexor®. Some former users allege that the term “discontinuation syndrome,” which was the initial and/or continued label for Effexor® withdrawal, may have been a mistake when referring to the drug. By not using the term withdrawal, a false picture was or may still be painted that minimizes the severe reactions some people encounter when going off this medication.
Some of the common Effexor® withdrawal symptoms are insomnia or sleepiness, ringing in the ears, and a sense of agitation or increased anxiety. Mood may become very unstable, and there is a high incidence of headaches. Vomiting and diarrhea may occur in some people, while others may feel nauseous. Both confusion and hallucinations can result. Appetite may be completely diminished, which when paired with vomiting or diarrhea, might result in inadequate fluid intake and dehydration.
The “brain-zapping” effect was not initially believed to be one of the true Effexor® withdrawal symptoms, but it is now widely regarded as a fairly common one. People may feel a buzz or snap in the brain that occurs around the eyes. Some people have vision problems in the first few days or complain of blurred vision too. Other Effexor® withdrawal symptoms include terrible nightmares, sweats, trembling, or tremors.
Not everyone experiences all Effexor® withdrawal symptoms, though some people can start to feel them if they skip a dose. Usually the worst symptoms result when the medication is withdrawn immediately in “cold-turkey” fashion. Especially if a person has been using the drug for a while, they may have created some form of dependency, though the medication is not considered addictive per se. It’s hard to know exactly how long it takes for the body to become dependent on Effexor® and the length of time needed to produce severe and noticeable Effexor® withdrawal symptoms. Some people experience them after being on the drug for a very short time, and other people who’ve been on the medication longer don’t experience them to huge and disturbing extent.
The current thinking on this medication is that it should be withdrawn slowly when possible, and tapered over a period of time. Anecdotal accounts report challenges getting off very low levels of the medication and some scientific literature supports these claims and recommends remaining on a very low maintenance dose.
Most people who do experience Effexor® withdrawal symptoms do find that the symptoms are worse in the first few days, and tend to get better within a week to ten days. Others will continue to experience some withdrawal symptoms longer. Tapering can help reduce total symptoms and some medications may be given to reduce the effects of withdrawal.